Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 15, 2002, 4:58 PM EDT for Durham County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 2002, 4:58 PM EDT (20:58 UTC)
- Expired
- Sep 15, 2002, 5:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Durham County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:11 PM EDT | Thunderstorm Wind 50 E | Durham, NC | Trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS52 KRAH 152058 SVRRAH NCC063-152130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 458 PM EDT SUN SEP 15 2002 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 530 PM EDT * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BETHESDA...OR ABOUT 4 MILES SOUTHEAST OF DURHAM...MOVING NORTH AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... GORMAN DURHAM BETHESDA BAHAMA THIS STORM HAS DOWNED TREES ON THE SOUTH SIDE OF DURHAM AT 456 PM EDT. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:00 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 15, 2:00 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN SEP 15 2002 THE FLOOD WATCH WILL BE EXTENDED THROUGH THE NIGHT. READ ON. SATELLITE IMAGERY NOW INDICATING A WELL DEFINED LOW LEVEL CYCLONIC CIRCULATION IN NW GEORGIA. THIS WILL MOVE ACROSS CENTRAL NORTH CAROLINA IN THE OVERNIGHT HOURS. AS MENTION EARLIER TODAY THE MID/UPPER LEVEL SUPPORT HAS BEEN SHEARED AWAY BUT PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE THROUGH DAYBREAK MONDAY. SINCE THE SYSTEM WILL NOT HAVE A DEEP LAYER OF MOISTURE TO WORK WITH THE RAINFALL TOTALS OF 2 INCHES IN A LOCATION PER SHIFT HAVE ALL BUT GONE AWAY BUT THE POSSIBILITY OF 1/2 TO 3/4 OF INCH WITH ISOLATED AREAS OF MORE POSSIBLE IS MORE LIKELY THE CASE. THE CHANCES OF RAIN TONIGHT WILL AGAIN BE CATEGORICAL AS THE SYSTEM MOVES FROM SOUTHWEST (EVENING) TO NORTHEAST (MORNING). THE ETA SEEMS A BIT FASTER MOTION THAN THE AVN WITH THE SYSTEM BUT THINK THAT THE SLOWER MOTION IS MORE LIKELY DUE TO THE TIMING OF THE LOW FORMING BEING SLOW. WINDS FROM THE SOUTH INTO THE SYSTEM WILL MAKE FOR A SLOW MOTION AS WELL. THE WIND PATTERN AT THE SURFACE IS DIVERGENT WITH MORE STABLE AIR IN WESTERN NC ... THE MORE UNSTABLE AIR SHOULD PUSH INLAND TO ALONG A LINE FROM RALEIGH TO FAYETTEVILLE. THUS RAIN MAY DECREASE A BIT AS IT FORMS AND MOVES TOWARD THE FORECAST AREA FROM THE UPSTATE OF SOUTH CAROLINA BEFORE BECOMING A BIT MORE ENERGIZED AS IT TRACKS FURTHER EAST. THEN A LARGE LULL WILL OCCUR IN THE PRECIPITATION FROM AROUND DAYBREAK MONDAY UNTIL AFTERNOON/EVENING TIME FRAME WITH THE MOVEMENT OF THE COLD FRONT FROM THE NORTHWEST TO SOUTHEAST THROUGH THE AREA. WINDS SHIFT TO NORTHWEST FAIRLY EARLY AROUND THE TRIAD REGION AND THEREFORE THE CHANCE OF RAIN MONDAY EVENING SHOULD BE SLIGHT AND CONFINED TO THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA. TEMPERATURES SHOULD BE AROUND 80 TO LOWER 80S WITH A FEW BREAKS IN THE CLOUDS DURING THE AFTERNOON IN THE TRIAD/WESTERN PIEDMONT AREAS AND A GOOD SOUTHWESTERLY FLOW IN ADVANCE OF THE SYSTEM. TUESDAY THROUGH SUNDAY...SURFACE HIGH AND AN UPPER RIDGE BUILD OVER THE EAST COAST ON TUESDAY. DRIER AIR MOVES INTO THE AREA TUESDAY BEHIND THE FRONT BUT TEMPS WILL WARM UNDER MOSTLY CLEAR SKIES...HIGHS IN THE LOWER/MID 80S. THICKNESSES DROP A LITTLE FOR WEDNESDAY...AND CLOUDS INCREASE AHEAD OF AN APPROACHING TROUGH. WILL BEGIN PRECIP ON WEDNESDAY NIGHT AS A DEEP SOUTHERLY FLOW DEVELOPS...THEN CONTINUE PRECIP INTO THURSDAY AS A BROAD TROUGH WILL BE OVER THE EASTERN CONUS. THE TROUGH LIFTS OUT ON FRIDAY BUT A LOW LEVEL SOUTHERLY FLOW CONTINUES AHEAD OF AN APPROACHING SURFACE FRONT. WILL CONTINUE WITH PRECIP MENTION FRIDAY AND SATURDAY...MAINLY DIURNALLY DRIVEN. WILL START SUNDAY WITH A CHANCE OF SHOWERS AS THE FRONT APPROACHES. TEMPS FRIDAY THROUGH SUNDAY LOWER-MID 60S/LOWER-MID 80S. -DGS .RAH...FLOOD WATCH CENTRAL NORTH CAROLINA THROUGH TONIGHT. CLINE
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 13 min |
| Sep 15, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 31 min |
| Sep 15, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 22 min |
| Sep 15, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Person | 27 min |
| Sep 15, 6:12 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.